California, 2013

High Wind and Strong Wind in California, December 7, 2013

December 7, 2013 · NWS VEF · 2 events in 2 counties and zones

A fast moving storm system brought strong winds to portions of the Mojave Desert, and heavy snow to the southern Great Basin and Arizona Strip.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A fast moving storm system brought strong winds to portions of the Mojave Desert, and heavy snow to the southern Great Basin and Arizona Strip.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 7, 10:35 AM PST, 20 minutes earlier.

Area forecast discussion, Dec 7, 10:35 AM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1035 AM PST SAT DEC 7 2013

.SYNOPSIS...A STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY BRINGING
STRONG WINDS AND AREAS OF RAIN AND SNOW TO SOUTHERN NEVADA AND
NORTHWEST ARIZONA. SIGNIFICANT SNOW ACCUMULATIONS WILL BE CONFINED
TO THE HIGHER TERRAIN. ANOTHER ROUND OF UNSEASONABLY COLD AIR WILL
ARRIVE EARLY NEXT WEEK WITH TEMPERATURES FALLING TO WELL BELOW
FREEZING IN MANY LOWER DESERT AREAS. TEMPERATURES WILL WARM SLIGHTLY
LATER IN THE WEEK...BUT REMAIN SLIGHTLY BELOW NORMAL.
&&

.UPDATE...THE NORTHWEST PART OF THE LAS VEGAS VALLEY SAW SOME LIGHT
SNOW FALLING THIS MORNING BUT THE RELATIVELY WARM SOUTHWEST WINDS
WILL PUT AN END TO ANY SNOW FOR THE LOWER DESERTS OF CLARK COUNTY
AND ALSO CENTRAL AND SOUTHERN MOHAVE COUNTY THE REST OF TODAY.
THE 12Z NAM/GFS BUFR FORECAST SOUNDINGS SHOWED WET BULB ZERO HEIGHTS
CLIMBING TO ABOVE 4000 FEET BY NOON AND THE MOISTURE WILL HAVE
SHIFTED EAST BEFORE SNOW LEVELS COME BACK DOWN TO AROUND 3000 FEET
THIS EVENING. ALSO...THE CORE OF THE TROUGH IS NOT COMING QUITE AS
FAR SOUTH AS PREVIOUSLY EXPECTED. SO...THE WINTER WEATHER ADVISORIES
WERE CANCELLED FOR THE SOUTHERN NYE AND CLARK COUNTY DESERTS ABOVE
3000 FEET. SNOW WILL CONTINUE TO FALL IN THE SPRING MOUNTAINS AND
SHEEP RANGE...AND ALSO LINCOLN AND NORTHERN MOHAVE COUNTIES THROUGH
THIS AFTERNOON THEN TAPER OFF FROM WEST TO EAST THIS EVENING.
ALSO...SATELLITE LOOPS SHOWED THE MAIN MOISTURE BAND AS SHIFTED
SOUTH AND EAST OF THE SOUTHERN SIERRA AND THE WHITE MOUNTAINS SO THE
WINTER WEATHER HIGHLIGHTS WERE CANCELLED FOR THOSE AREAS.
&&

.AVIATION...FOR MCCARRAN...LOWER BKN CEILINGS AROUND 5-6K FEET
EXPECTED THROUGH THE AFTERNOON WITH LIGHT RAIN SHOWERS IN THE
VALLEY. THE MOUNTAINS TO THE WEST AND NORTH WILL OBSCURED BY LOW
CLOUDS AND SNOW. LOW CLOUDS WILL BEGIN TO CLEAR LATE THIS AFTERNOON
AND EVENING. SOUTHWEST WINDS WITH GUSTS OF 25-30KTS WILL CONTINUE
THROUGH THE AFTERNOON THEN TURN NORTHWEST THIS EVENING AS A COLD
FRONT PUSHES THROUGH SOUTHERN NEVADA.  DRY WEATHER WITH BREEZY NORTH
WINDS AND COLD TEMPERATURES CAN BE EXPECTED SUNDAY AND MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A STORM SYSTEM WILL BRING LOWER CEILINGS AND AREAS OF
SNOW TO CENTRAL AND SOUTHEAST NEVADA AND NORTHWEST ARIZONA THIS
AFTERNOON. PRECIPITATION WILL END FROM WEST TO EAST THIS EVENING.
BUT LOW CLOUDS AND MOUNTAIN OBSCURATION WILL CONTINUE ACROSS
SOUTHEAST NEVADA AND NORTHWEST ARIZONA. STRONG WINDS ARE EXPECTED IN
THE OWENS VALLEY THIS AFTERNOON AND IN WESTERN SAN BERNARDINO COUNTY
IN THE AFTERNOON AND EVENING. GUSTY WINDS ARE ALSO POSSIBLE ACROSS
MUCH OF THE MOJAVE DESERT TODAY. DRY WEATHER WITH BREEZY NORTH WINDS
AND COLD TEMPERATURES CAN BE EXPECTED SUNDAY AND MONDAY. &&

.PREV DISCUSSION...
235 AM PST SAT DEC 7 2013

.SHORT TERM...THROUGH SATURDAY NIGHT. A LOW PRESSURE SYSTEM WILL
MOVE THROUGH THE NORTHERN GREAT BASIN TODAY BRINGING A CHANCE OF
RAIN/SNOW AND GUSTY WINDS TO THE AREA. IT WILL BE DRIVEN SOUTHEAST
BY A 150 KT JET WITH LARGE SCALE ASCENT FORECAST OVER THE EASTERN
HALF OF THE FORECAST AREA. INITIALLY...THERE COULD BE A QUICK SHOT
OF MODERATE TO HEAVY SNOW IN THE SIERRA THIS MORNING WHERE MODELS
FORECAST UPWARDS OF 3 INCHES. LOCAL HI-RES MODELS SHOW VERY STRONG
RIDGETOP WINDS ACROSS THE SIERRA WITH A FAIRLY IMPRESSIVE DOWNSLOPE
SIGNATURE ON THE EAST SLOPES. A WINTER STORM WARNING WILL BE IN
EFFECT TODAY FOR THIS AREA MAINLY FOR BLOWING SNOW. PLAN ON ISSUING
A WIND ADVISORY FOR THE OWENS VALLEY...IN PARTICULAR...THE LOWER
EASTERN SIERRA SLOPES WHERE GUSTS UP TO 60 MPH WILL BE POSSIBLE.

VARIOUS WINTER WEATHER ADVISORIES WILL BE IN EFFECT TODAY ACROSS THE
AREA AS THE STORM PASSES THROUGH. ALTHOUGH THE STORM IS MOVING VERY
QUICKLY AND WILL LEAVE LITTLE TIME FOR ANY REAL SIGNIFICANT
ACCUMULATIONS...IMPACTS INCLUDING SLICK ROAD CONDITIONS ARE LIKELY
IN MANY AREAS. THE JURY IS STILL OUT ON ACCUMULATING SNOW IN THE
WESTERN LAS VEGAS VALLEY WHERE MODEL QPF FORECASTS...INCLUDING HIGH
RESOLUTION MODELS...GIVE LESS THAN A TENTH OF AN INCH OF LIQUID
PRECIP AND ALTHOUGH SURFACE TEMPS ARE EXPECTED TO RISE DURING THE
BEST MOISTURE/LIFT TIME PERIOD...COLDER AIR ADVECTING IN ALOFT
SHOULD HELP GENERATE AT LEAST SNOW FLURRIES.

THE HIGH WIND WARNING FOR THE WESTERN DESERTS TODAY LOOKS GOOD BASED
ON THE LATEST MOS/MODEL GUIDANCE AS DOES THE WIND ADVISORY IN THE
TWENTYNINE PALMS AREA. WIND ADVISORY AREAS WILL BE EXPANDED TO
INCLUDE THE I-15 CORRIDOR IN THE NORTHEASTERN PORTION OF SAN
BERNARDINO COUNTY AND ALSO INTO SOUTHERN NEVADA TO THE SOUTHERN EDGE
OF THE LAS VEGAS VALLEY. ALSO...WIND ADVISORIES WILL BE ISSUED FOR
PORTIONS OF NORTHWEST ARIZONA AND IN THE SPRING MOUNTAINS. UPPER
LEVEL ENERGY EXITS TO THE EAST TONIGHT BUT SHOWERS WILL LINGER OVER
THE EASTERN PORTIONS OF THE CWA.

.LONG TERM...SUNDAY THROUGH FRIDAY...A FEW SNOW FLURRIES MAY LAST
INTO EARLY SUNDAY MORNING OVER FAR NORTHEAST MOHAVE COUNTY BEFORE
SHORTWAVE SHIFTS EAST. A SECONDARY FEATURE MOVING SOUTH ACROSS UTAH
SUNDAY NIGHT LOOKS TO BE DRY...BUT WILL LIKELY BRING WITH IT AN
INCREASE IN NORTH WINDS ON MONDAY...ESPECIALLY DOWN THE COLORADO
RIVER VALLEY. CONFIDENCE IS INCREASING THAT A WIND ADVISORY WILL
PROBABLY BE NEEDED FOR THE LAKE MEAD NATIONAL RECREATION AREA AND
LOWER COLORADO RIVER VALLEY MONDAY.

IF YOU THOUGHT THE PAST FEW MORNINGS WERE COLD...MODEL OUTPUT...
ESPECIALLY THE ECMWF...SUGGESTS THAT THIS COMING MONDAY AND TUESDAY
MORNINGS WILL BE EVEN COLDER. ECMWF MOS GUIDANCE AT HENDERSON FOR
TUESDAY MORNING GETTING SOMEWHAT RIDICULOUS FORECASTING A MORNING
LOW OF 16. EXPECT MORE HARD FREEZE WARNINGS TO BE ISSUED IN THE
COMING DAYS. BY LATE WEEK...MODEL AGREEMENT IS POOR SO MADE MINIMAL
CHANGES TO POP/WX AND SKY GRIDS. WHAT CAN BE SAID IS THE WORST OF
THIS COLD OUTBREAK WILL COME TO AN END WITH BOTH GFS/ECMWF SLOWLY
RETURNING TEMPERATURES CLOSER TO NORMAL.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ019-022.
     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     NVZ014>016-018-019.
AZ...WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ003.
     WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ001-
     003.
CA...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ524.
     WIND ADVISORY UNTIL 3 AM PST SUNDAY FOR CAZ525.
     HIGH WIND WARNING UNTIL 3 AM PST SUNDAY FOR CAZ523.
     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR CAZ520.
&&

UPDATE/AVIATION...ADAIR
PREV DISCUSSION...SALMEN/PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Dec 7, 4:10 AM PST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
410 AM PST SAT DEC 7 2013

CAZ519-080800-
EASTERN SIERRA SLOPES-
410 AM PST SAT DEC 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL END LATER THIS MORNING...BUT HIGH WINDS IN THE AFTERNOON
COULD RESULT IN WIDESPREAD BLOWING SNOW. THE WINTER STORM WARNING
REMAINS IN EFFECT UNTIL 7 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY AND COLD WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ521-NVZ014-015-017-080800-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
410 AM PST SAT DEC 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 10 PM
THIS EVENING. DRY AND COLD WEATHER IS EXPECTED SUNDAY THROUGH
THURSDAY. EXPECT WINTER DRIVING CONDITIONS TO AFFECT WESTGARD PASS
AND LIDA SUMMIT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY AND COLD WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-NVZ016-018>020-022-080800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
410 AM PST SAT DEC 7 2013 /510 AM MST SAT DEC 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR SNOW WILL INCREASE THIS MORNING AND PERSIST THROUGH THE
EVENING. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM
UNTIL 10 PM. EXPECT WINTER DRIVING CONDITIONS TO AFFECT ROADWAYS
MAINLY IN LINCOLN COUNTY...NORTHERN MOHAVE COUNTY AND THE SPRING
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY AND COLD WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ523-080800-
WESTERN MOJAVE DESERT-
410 AM PST SAT DEC 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS ARE EXPECTED THROUGH TONIGHT. A HIGH WIND WARNING
REMAINS IN EFFECT FROM 10 AM UNTIL 3 AM SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY AND COLD WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY. ANOTHER
HARD FREEZE IS POSSIBLE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ520-524-525-080800-
OWENS VALLEY-EASTERN MOJAVE DESERT-MORONGO BASIN-
410 AM PST SAT DEC 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS ARE EXPECTED TO DEVELOP LATER THIS MORNING
AND THEN SHIFT TO THE NORTHWEST THIS EVENING. A WIND ADVISORY IS IN
EFFECT FROM 10 AM UNTIL 3 AM SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY AND COLD WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY. ANOTHER
HARD FREEZE IS POSSIBLE MONDAY AND TUESDAY ACROSS SAN BERNARDINO
COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ522-526-527-NVZ021-080800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
DEATH VALLEY NATIONAL PARK-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
410 AM PST SAT DEC 7 2013 /510 AM MST SAT DEC 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING A CHANCE OF RAIN WITH SNOW ABOVE 3000
FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY AND COLD WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY. ANOTHER
HARD FREEZE IS POSSIBLE MONDAY AND TUESDAY. ADDITIONALLY...A WIND
ADVISORY MAY BE NEEDED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Western Mojave Desert

When
December 7, 10:55 AM PST to 1:55 PM PST
Where
Western Mojave Desert forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The wind was measured at the Bicycle Lake/Fort Irwin ASOS (KBYS).

Strong Wind, Morongo Basin

When
December 7, 1:24 PM PST
Where
Morongo Basin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Part of a barn roof blew away 3 miles ENE of Joshua Tree.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482590, 482591.